The Toxicology Takedown
Sinai Grace Department of Emergency Medicine
A 9 month old previously healthy male presents to your Emergency Department as a priority 1 code via EMS after new onset seizure activity at home. On arrival, EMS mentions severe vomiting and tachypnea followed by seizure activity. Vital signs are as follows: BP 153/74, HR 164, RR 48, Temp 37.6 and SpO2 87% on NRB. CBG is 104. As the child appears to fasciculate in front of you, you quickly reach for your Miller 1 and grab a 4-0 ETT and under RSI with atropine, etomidate and rocuronium you suction a significant amount of clear secretions from the oropharynx before passing the tube. Breath sounds reveal diffuse rales bilaterally, O2 sats begin to rise, vitals improve and you breathe a sigh of relief. Stepping back you note a distinct smell of apple juice on the patients clothing and skin. EMS brings you a container the child was playing with prior to symptom onset depicted in the image. Parents arrive shortly after and his father explains the container is from a local Vape shop. He uses the solution in his e-cigarette in attempts to quit smoking.
Nicotine is the primary alkaloid in the plant (Nicotiana tobaccum) used for most smoking and chewing tobacco products and nicotine-like substances are found in several other plant species (betel nut, Indian tobacco, wild tree tobacco, poison hemlock, mescal bean bush, gold chain tree, and blue cohosh). In attempts to reduce the harmful effects of cigarette use while still supplementing nicotine, nicotine gums and patches have entered the market. Another novel nicotine delivery device is the electronic cigarette, which first entered the US market in 2007. Also known as e-cigarettes, they are battery-powered devices that heat a liquid solution of nicotine. The solution is vaporized so that no smoke is produced and thus, its use is sometimes referred to as “vaping”.
The main toxicologic concern with e-cigarettes is the highly concentrated nicotine solution used to refill the device. Given the large amount of nicotine contained in small volumes, they pose a significant toxic risk to small children.
There has been a recent surge in reported exposures to the nicotine-containing e-cigarette liquid. In September 2010, US poison control centers received just one per month. Now, as of February 2014, that number rose to over 200. Over half of these calls involved children less than 5 years of age. In addition to the well-known predilection to frequent hand-to-mouth behaviors in children, the appeal is amplified by their bright colors and candy or fruit flavoring. More concerning is the fact that there is no requirement for childproof packaging.
Although vials of this solution are small, their contents are not yet subjected to regulation by the FDA. Mean concentrations range between 8.5-22.2 mg/mL depending on the manufacturer. E-cigarette refills are sold in 5, 10, or 20 mL vials. This is problematic particularly for the pediatric population as this far exceeds the lethal dose for nicotine in humans of 1 mg/kg.
Let’s look at a quick example to solidify this important point:
Say you are presented with a e-cigarette refill that’s labeled 10 mg/mL. This is equivalent to 1% solution or 1g in 100 mL, just like the 1% lidocaine we use everyday in the ED. As the lethal dose for nicotine is 1 mg/kg, it would take only 0.5 mL of this preparation to cause death in a 5 kg infant.
Nicotine is absorbed via all routes (inhalation, ingestion, mucous membranes, and dermal). As opposed to the inhaled route, which can reach the CNS in seconds, absorption across other membranes is delayed.
If you can recall, there are two types of cholinergic receptors. Muscarinic, which have G-protein coupled responses and nicotinic, which have effects mediated by rapid ion transport.
Nicotinic receptors are found in the autonomic ganglia at the synapses between pre- and postganglionic neurons of the ANS, the CNS, as well as at the neuromuscular junction. Once absorbed, nicotine binds to these nicotinic acetylcholine receptors.
To spare the details, nicotine excites both the sympathetic and parasympathetic postganglionic neurons at the same time. This leads to increased release of a multitude of neruotransmitters including: acetylcholine, dopamine, glutamate, norepinephrine, and serotonin. Similar to our beloved depolarizing neuromuscular blocker, succinylcholine, at high concentrations of nicotine, fasciculations are seen prior to paralysis.
How do these patients appear on presentation?
At higher doses, nicotine loses its specificity for nicotinic acetylcholine receptors. Signs and symptoms of parasympathetic system stimulation may predominate and, later, ganglionic and nicotinic receptors (NMJ) become antagonized.
The physiological manifestations of the process described above can be described in a biphasic pattern. The early phase is mediated by excessive acetylcholine stimulation at the nicotinic and muscarinic receptors leading to nausea, vomiting, pallor, abdominal pain, salivation, bronchorrhea, tachypnea, hypertension, tachycardia, miosis (or mydriasis), ataxia, tremor, fasciculations, and seizures. Subsequent central nervous system and respiratory depression, dyspnea, bradycardia, hypotension, mydriasis, weakness, muscle paralysis and coma occur from central effects and ganglionic and NMJ blockade.
The wide array of effects have been summarized in Table 1 below.
Signs and Symptoms of Nicotine Toxicity
Immediate (<1 hr)
Delayed (>1 hr)
Table 1 Clinical Effects of Nicotine Toxicity (adopted from Tintinalli)
So how do we manage the crashing pediatric patient in nicotine toxicity?
Well, the simple answer is supportive care. There is limited data in the area of acute nicotine toxicity in the pediatric population. Now that this is becoming more of a concern given its rising incidence, this may fuel more research and guideline development.
In our case, the patient presented clinically with cholinergic features and seizures which raises the concern for an organophosphate, carbamate, or even a nerve agent exposure. All medical personnel involved in direct care of the patient should be wearing personal protective equipment, including a full gown, gloves and mask with face shield or some form of eye protection.
As you are running through the primary survey, special attention must be directed towards decontamination. Ideally this should start in the pre-hospital setting. The patient should be removed from the potential environmental exposure. Clothes soaked with nicotine solution should be removed and the skin should be washed with soap and water.
As with all seizures that present to the ED, airway is paramount. In a patient that has been seizing for 15 minutes prior to arrival, the threshold for endotracheal intubation should be very low. Standard adjuncts to airway stabilization should be utilized.
As first line treatment, a benzodiazepine should be administered. Signs of muscarinic stimulation may respond to atropine and amount should be titrated for effect. Hypotension should be treated with fluids and direct acting vasopressors. Electrolytes should be replaced accordingly. Controversy exists as to whether gastric aspiration should be performed given the likely vomiting that accompanies the toxic patient and this should be discussed with the poison center.
Proton pump inhibitors
Monitor and replace serum electrolytes
Intubation and mechanical ventilation
Table 2 Treatment of Nicotine Toxicity (adopted from Tintinalli)
Ordonez, J.E. and Kleinschmidt, K.C. (May 20, 2014) ELECTRONIC CIGARETTES AND LIQUID NICOTINE POISONING. Retrieved from http://www.emdocs.net/electronic-cigarettes-liquid-nicotine-poisoning/
Bassett, R. et al (2014) Nicotine Poisoning in an Infant. New England Journal of Medicine. 370; 23
Gussow, L. (2014) Toxicology Rounds: Planet of the Vapes: E-Cigarettes and Nicotine Toxicity. Emergency Medicine News. Vol 36 Issue 6 pg. 24
Connolly, G. et al (2010) Unintentional Child Poisonings Through Ingestion of Conventional and Novel Tobacco Products. Pediatrics. Vol 125 Number 5
Trevor, A.J. et al (2008) Katzung & Trevor’s Pharmacology: Examination & Board Review, Eighth Edition. McGraw Hill 2008
Marx, J.A, Hockberger, R.S. and Walls, R.M. Rosen’s Emergency Medicine Concepts and Clinical Practice 7th ed. Philadelphia, PA 2010
Tintinalli, J. et al (2010) Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, Seventh Edition. McGraw-Hill Professional 2010